Graves CARBIMAZOLE and liver

Hi there everyone,

I've been on your site here for around 8 weeks since I was diagnosed with Graves at the end of August

after feeling many symptoms for years ...

but always showing NORMAL when bloods tested.

I had many Dreadful symptoms :-

Feelings of Extreme Terror !!!!!!!!!!

Itching head to foot

Hair loss head and body and eyebrows


much pain in muscles and joints

shaking in neck and head

a feeling of extreme exhaustion

Hot flushes and night sweats .... EVERY HOUR OF THE DAY AND NIGHT

etc etc etc

went privately to Endocrinologist for second opinion and explanation as I knew nothing

about graves disease ( large family history of thyroid disorders )


Endo put me on 40 mg CARBIMAZOLE morning and 40mg at night (80mg/day)

told me to come back in 8 weeks.... did so last night

I certainly felt that since 6 weeks into treatment I was feeling much better and many of

the symptoms had gone ..except pain in large muscles and joints and still a bit

anxious !!

Endo was pleased ( he said ) with results ...

I ve never drank alcohol much , an occasional glass of wine with a meal ...

and any blood tests have always shown my liver to be NORMAL ...ALWAYS !

two months ago GAMMA GT was showing 25 UL

And ... blood test last night show

GAMMA GT shows 302 UL

Please tell me what this means and if it's bad ....

Endo didn't even mention it throughout my appt. was only in the last few mins.

I panicked and said .... what about this GAMMA GT .... ??

he said......... Oh don't worry about that I'll keep and eye on it .. come back in eight weeks .... and reduced CARBIMAZOLE from 80mg to only 40mg per day

went to G.P.s this morning and he couldn't believe it ... saying You've ALWAYS

shown normal .... his reaction made me very anxious ... He arranged a Liver

Ultrasound .....

Please tell me what you think .... I'm demented worrying now ... thought I was on the

mend from Hyperthyroid ( graves ) now I'm scared to death...

7 Replies

  • It is most likely due to the Carbimazole. The initial dose was extraordinarily high, in fact I have never read of anyone being on such high a dose. Im glad to see it has been reduced.

    If it is the Carbimazole you will have to come off that medication, but on reading up, the liver function should go back to normal once the Carb is out of your system.

  • thanks for replying Silverfairy

    I m really worried about my liver function now , particularly since I don't drink alcohol !

    and I don't think there's ANY DOUBT that the CARBIMAZOLE has caused

    it ....

    My endocrinologist assures me that he prefers to start someone who has such a high antibody count as I had , on a high dose of CARB and then reduce when it gets to a desired level ... so as I said, he's halved it to


  • interesting to see that you have written my liver function will

    return to normal .. I'm very happy to hear that but could not

    find anything online that assured me of that !!

    Thank You ...🌹

  • Personally, I would point out to my GP that liver problems are contra indicated with Carbimazole (on the patients leaflet)

  • .... Yes .... Thanks Silverfairy

    he was the worried one ! and that's why he's sending me For an

    ultrasound of my liver to see the damage ...

  • He should really stop the medication too (as it says in patients leaflet)

  • it's not my GP who put me on the the CARBIMAZOLE .. it was my Endocrinologist

    and he says he has a plan to titrate the medication ... he decided to start with a high dose I.e, 40 mg morning 40mg bedtime .. each day for eight weeks... then

    only 40mg once per day...

    He said he has a better success rate doing it this way... and ending up with low dose.

    I take loads of supplements

    as advised on here.. and I'm sure they help me with energy...... as I certainly had none

    so things so feel good I must say... but it appears my liver is being compromised.

    Endo says yes ... I know ... but .. should come back okay...

You may also like...